×

Trigonometric polynomials and lattice points. (English) Zbl 0777.11035

The authors study the distribution of lattice points on comparatively small portions of large circles (*) \(x^ 2+y^ 2=R^ 2\), motivated by an observation attributed to A. Schinzel that Heron’s theorem from elementary geometry implies that any arc of length \(\leq 2R^{1/3}\) of the circle (*) contains at most two lattice points.
By an ingenious new approach, the authors are able to establish the following general result which says that lattice points cannot lie “too dense” on such a circle:
Theorem 1. For an integer \(m\geq 2\), let \(\alpha(m)={1\over 2} - {1 \over {4[{m\over 2}]+2}}\). Then any arc of the circle (*) whose length does not exceed \(\sqrt{2} R^{\alpha(m)}\) contains at most \(m\) lattice points.
By means of the analysis carried out, the authors obtain a precise \(L^ 4\)-asymptotic for (“short”) incomplete Gaussian sums:
Theorem 2. For large \(N\), fixed \(\alpha\) with \({\textstyle {1\over 2}}<\alpha<1\), and every \(\varepsilon>0\), \[ \int^ 1_ 0 \bigl| \sum_{N\leq k\leq N+N^ \alpha} e^{2\pi ik^ 2 x} \bigr|^ 4 dx =2N^{2\alpha}+O(N^{3\alpha-1+\varepsilon}). \] According to the reviewer’s opinion, this paper is an ingenious and remarkable contribution to recent lattice point theory.
Reviewer: W.G.Nowak (Wien)

MSC:

11P21 Lattice points in specified regions
11L05 Gauss and Kloosterman sums; generalizations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] A. Zygmund, A Cantor-Lebesgue theorem for double trigonometric series, Studia Math. 43 (1972), 173 – 178. · Zbl 0214.32501
[2] G. H. Hardy and E. M. Wright, Introduction to the theory of numbers, 4th ed., Clarendon Press, Oxford, 1960. · Zbl 0086.25803
[3] W. B. Jurkat and J. W. Van Horne, The proof of the central limit theorem for theta sums, Duke Math. J. 48 (1981), no. 4, 873 – 885. · Zbl 0491.10027 · doi:10.1215/S0012-7094-81-04848-1
[4] Z. Zalcwasser, Sur les polynômes associes aux fonctions modulaires \( \theta \), Studia Math. 7 (1937), 16-35. · Zbl 0018.10803
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.